Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 207, NWS Key West, FL

August 27, 2021

NWS Key West, FL issued this special marine warning at Aug 27, 2021, 2:27 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 2:27 PM EDT (18:27 UTC)
Expired
Aug 27, 2021, 3:30 PM EDT
In force
63 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 6.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WHUS52 KKEY 271827
SMWKEY
GMZ054-073-074-271930-
/O.NEW.KKEY.MA.W.0207.210827T1827Z-210827T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
227 PM EDT Fri Aug 27 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from west end of Seven Mile Bridge to Halfmoon
  Shoal out 60 nm...
  Straits of Florida from Craig Key to west end of Seven Mile Bridge
  20 to 60 nm out...

* Until 330 PM EDT.

* At 225 PM EDT, a strong thunderstorm was located 22 nm southeast of
  Wood's Wall East Crack, moving northwest at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Wood's Wall East Crack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2409 8109 2375 8128 2398 8193 2439 8163
TIME...MOT...LOC 1825Z 118DEG 24KT 2394 8133 

HAIL...0.00IN
WIND...>34KTS

$$

JAM
1 follow-up statement
114 
FZUS72 KKEY 271859
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
259 PM EDT Fri Aug 27 2021

GMZ054-073-074-271930-
/O.CON.KKEY.MA.W.0207.000000T0000Z-210827T1930Z/
259 PM EDT Fri Aug 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 330 PM EDT...

For the following areas...
Straits of Florida from west end of Seven Mile Bridge to Halfmoon
Shoal out 60 nm...
Straits of Florida from Craig Key to west end of Seven Mile Bridge 20
to 60 nm out...

At 258 PM EDT, a strong thunderstorm was located 12 nm south of
Wood's Wall East Crack, moving northwest at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Wood's Wall East Crack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2409 8109 2375 8128 2398 8193 2439 8163
TIME...MOT...LOC 1858Z 118DEG 24KT 2404 8154 

HAIL...0.00IN
WIND...>34KTS

$$

JAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 11:04 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 11:04 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1104 AM EDT Fri Aug 27 2021

.DISCUSSION...
GOES visible satellite imagery is highlighting generally partly to
mostly cloudy skies across the island chain, with scattered clouds
in the low-levels underneath a scattered to broken deck of high
cirrus clouds. KBYX radar has been mostly quiet this morning,
although the first squall line associated with the outer fringes
of Tropical Storm Ida is beginning to enter the southwestern
Straits of Florida. Some of these squalls will attempt to make the
trek and reach portions of the Lower and Middle Keys by early
afternoon. Working against this will be continued low-level dry
air, as sampled by the 12z sounding at KEY. As Ida continues to
push northwestward from western Cuba towards the Gulf of Mexico,
these squalls will likely increase in coverage and intensity by
this evening, especially in the Lower Keys. Overall, the forecast
appears on track and no changes are needed at this time.

&&

.MARINE...
Tropical Storm Ida will make its closest approach to the Florida
Keys coastal waters tonight. Squalls associated with the outer
fringes of Ida will increase in coverage and intensity throughout
the afternoon and evening. A Small Craft Advisory is in effect
for the Florida Keys coastal waters west of the Upper Keys. A
Tropical Storm Warning is in effect for the Straits of Florida
west of Halfmoon Shoal Light. Breezes will gradually slacken on
Saturday as Ida moves away into the central Gulf of Mexico.
Breezes will slacken further by Sunday. Gentle east to southeast
breezes will prevail for the early part of next week, as a ridge
builds across the Atlantic, with the axis extending across South
Florida.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through this
evening. Tropical Storm Ida will move northwest bringing its
outer bands into the Florida Straits. This will result in some
early scattered showers at the terminals becoming occasional
squalls in the afternoon hours, more so for EYW. This activity
will persist through this evening and into the night as Ida passes
to the west of the island chain.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 6 AM EDT Saturday for GMZ032>035-043-
     044-053-054-073-074.

     Tropical Storm Warning for GMZ055-075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....JAM
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 27, 6:05 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
605 AM EDT Fri Aug 27 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
605 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Tropical Storm Warning is in effect for the Straits of Florida
west of Halfmoon Shoal where tropical storm conditions are
expected. Tropical storm conditions also remain possible for the
Dry Tortugas and the surrounding coastal waters. A Small Craft
Advisory is in effect for all coastal waters of the Florida Keys
except Florida Bay and the Atlantic-side waters east of Craig Key.
Tropical Storm Ida will make its closest approach this evening
then continue to the northwest into the southeastern Gulf of
Mexico on Saturday. Warnings and advisories will persist through
tonight.

The outer circulation of Ida will build into the Florida Keys this
afternoon and evening, resulting in increased coverage of potent,
thundery squalls. The nastiest weather will be near the center of
circulation, although tropical storm-force wind gusts will be
possible for much of the Florida Keys. Damaging wind gusts up to
55 mph will be possible from the Lower Keys through the Dry
Tortugas.

There is the potential for tornadoes and strong waterspouts this
evening and after midnight as Ida makes its closest approach.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Small Craft Advisory conditions are expected for portions of the
coastal waters of the Florida Keys on Saturday, with hazardous
marine conditions improving gradually throughout the day as Ida
moves away from the Keys. Scattered thunderstorms will persist in
the wake of Ida on Saturday, with the primary hazards lightning
strikes and strong wind gusts.

For Saturday night through Thursday, isolated thunderstorms will
be possible through the period. The primary hazards will be
lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:49 PM EDTSmall Craft AdvisoryKEY43 hr
Aug 27, 5:48 AM EDTTropical Storm WarningKEY23 hr
Aug 27, 10:04 AM EDTSpecial Marine WarningKEY56 min
Aug 27, 10:58 AM EDTSpecial Marine WarningKEY62 min
Aug 27, 1:39 PM EDTSpecial Marine WarningKEY51 min
Aug 27, 1:39 PM EDTSpecial Marine WarningKEY21 min
Aug 27, 4:21 PM EDTSpecial Marine WarningKEY54 min
Aug 27, 5:08 PM EDTSpecial Marine WarningKEY52 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.